Ohio, 2010Flash Flood in Ohio, July 21, 2010
July 21, 2010 · NWS ILN · 1 event in 1 county or zone
Training thunderstorms moved across northern Kentucky and south central Ohio beginning during the late evening hours and continuing into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training thunderstorms moved across northern Kentucky and south central Ohio beginning during the late evening hours and continuing into the overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 12:46 AM EST, 30 minutes earlier.
Area forecast discussion, Jul 21, 12:46 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
146 AM EDT WED JUL 21 2010
.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS THE
MID MISSISSIPPI AND OHIO VALLEYS THROUGH THE WEEK. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THROUGH THE REGION...RESULTING IN
CHANCES FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE SOUTHERN THIRD
OF THE FORECAST AREA AT THIS TIME. BUT SCATTERED ACTIVITY MAY
CONTINUE IN THIS SAME AREA THROUGH THE NIGHT AS AN AXIS OF
MOISTURE CONVERGENCE HAS SET UP FROM CENTRAL ILLINOIS INTO WESTERN
WEST VIRGINIA. IF THIS DOES CONTINUE THEN THE FLOOD THREAT WILL
INCREASE ALONG AND SOUTH OF THE OHIO RIVER. APPEARS THAT NORTHERN
ZONES WILL BE DRY THROUGH THE NIGHT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
TRICKY CONVECTIVE FORECAST WILL CONTINUE WEDNESDAY WITH ZONAL FLOW
ALOFT AND EMBEDDED DISTURBANCES PROVIDING FOCUSING AT VARIOUS
TIMES.
AGAIN...FEEL THE BETTER CHANCE FOR PRECIPITATION LOOKS TO BE IN
THE SOUTHERN HALF OF THE CWA...CLOSER TO THE BOUNDARY AND THE
LIKELY BETTER INSTABILITY. AS IS USUALLY THE CASE...LINGERING
CLOUD COVER WILL PLAY A BIG ROLE IN WHAT AREAS ACTUALLY DO GET
ENOUGH SUN TO DESTABILIZE MORE SIGNIFICANTLY.
WITH THE AMOUNT OF SUN BEING THE MAIN QUESTION MARK FOR
TEMPERATURES...WILL GO CLOSE TO THE MIDDLE OF THE ROAD WITH
GUIDANCE (BIAS-CORRECTING THE NAM OR SREF LOOKED REASONABLE). THIS
PUTS VALUES SIMILAR TO WHAT IS OUT THERE TODAY.
BY WEDNESDAY NIGHT...A DRY PUSH WILL BE COMING IN FROM THE
NORTH...HELPING TO TEMPORARILY END THE CHANCE OF PRECIPITATION FOR
THE NORTHERN THIRD OF THE CWA. THIS WILL ALSO HELP LOWS DROP A BIT
LOWER THAN SEEN IN THE PRECEDING COUPLE OF NIGHTS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS AGREE ON MIN/LULL IN TS ACTIVITY THU NGT INTO FRI WITH FNT
TO THE N. GFS IS QUICKER IN PUSHING THE SFC LOW E ALONG WITH CDFNT
AND PCPN. LEANED TOWARDS THE SLOWER EC SOLUTION BASED ON THOUGHTS
ABOVE. SO KEPT PCPN IN SAT INTO SAT NGT.
HIGH PRESSURE BUILDS IN FOR THE LATER PART OF THE FORECAST PERIOD.
FOR TEMPS...WENT A MODEL BLEND OF GFS MOS/HPC. LOOKS LIKE FRI
WILL BE THE WARMEST DAY OF THE PERIOD WITH THE REGION WARM
SECTORED.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION IS CONTINUING TO TRAIN ACROSS SOUTHERN INDIANA AND
NORTHERN KENTUCKY BUT IT APPEARS IT WILL REMAIN TO THE SOUTH OF
KLUK/KCVG FOR THE NEXT FEW HOURS. IT LOOKS LIKE ANOTHER MCS MAY BE
DEVELOPING UPSTREAM ACROSS SOUTHERN ILLINOIS AND THIS WILL LIKELY
TRACK EAST ALONG CONVECTIVE BOUNDARY THROUGH DAYBREAK. THE
NORTHERN EXTENT OF THIS COULD CLIP KCVG/KLUK TOWARD 11Z OR SO.
AFTER THAT PASSES WE COULD SEE A LULL THROUGH LATE MORNING/EARLY
AFTERNOON BUT WE SHOULD DESTABILIZE ONCE AGAIN THROUGH MID TO LATE
AFTERNOON. BEST FORCING WILL REMAIN ACROSS OUR SOUTH AND THINK
KCVG/KLUK WILL REMAIN ON THE EDGE OF BEST CHANCE OF PCPN.
MEANWHILE...PATCHY IFR FOG WILL BE POSSIBLE THROUGH
DAYBREAK...ESPECIALLY IN AREAS THAT RECEIVED RAIN LAST EVENING.
OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AND AGAIN SATURDAY
THROUGH SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...JGL
Hazardous weather outlook, Jul 20, 3:55 AM EST, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT TUE JUL 20 2010
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO AREAS OF MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. DAMAGING WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.
In the hours before
Local storm report, Jul 20, 8:57 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 3 ESE TOLLESBORO 38.55N 83.52W
07/20/2010 E1.69 INCH LEWIS KY TRAINED SPOTTER
TOTAL FOR 07/20 AS OF 950 PM. SPOTTER LOCATION IS SOUTH
OF RIBOLT.
&&
HATZOSLocal storm report, Jul 20, 10:55 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 PM EDT TUE JUL 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM FLOOD AUGUSTA 38.77N 84.00W
07/20/2010 BRACKEN KY LAW ENFORCEMENT
HIGH WATER ACROSS SEVERAL ROADS IN TOWN...INCLUDING ROUTE
8.
&&Special weather statement, Jul 20, 11:18 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1218 AM EDT WED JUL 21 2010
KYZ100-210445-
LEWIS KY-
1218 AM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS COUNTY
THROUGH 1245 AM EDT...
AT 1215 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
STRICKLETT...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMP DIX AND HEAD OF
GRASSY.
ALSO...TANNERY IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3841 8346 3859 8342 3856 8311 3850 8319
3848 8319 3845 8321 3843 8323 3837 8323Local storm report, Jul 20, 11:41 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1241 AM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HEAVY RAIN 3 ESE TOLLESBORO 38.55N 83.52W
07/21/2010 M1.00 INCH LEWIS KY TRAINED SPOTTER
1.00 INCHES OF RAIN IN 20 MINUTES. 3.00 INCHES STORM
TOTAL.
&&Local storm report, Jul 21, 12:45 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
145 AM EDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 AM FLASH FLOOD 3 SE MAYSVILLE 38.60N 83.74W
07/21/2010 MASON KY LAW ENFORCEMENT
NUMEROUS ROAD CLOSURES DUE TO HIGH WATER ACROSS THE
COUNTY. SOME FAMILIES EVACUATED FROM HOMES IN EASTERN
MASON COUNTY.
0138 AM FLASH FLOOD KINNICONICK 38.52N 83.34W
07/21/2010 LEWIS KY LAW ENFORCEMENT
SEVERAL ROAD CLOSURES ACROSS THE SOUTHERN HALF OF THE
COUNTY DUE TO HIGH WATER. HIGH WATER IN HOMES NEAR
TOLLESBORO.
&&Flash Flood, Scioto
- When
- July 21, 1:16 AM EST to 2:45 AM EST
- Where
- Scioto County, Franklin Furnace to 1.92 mi ESE of Franklin Furnace
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 38.650, -82.850
Multiple homes were flooded in the area due to heavy rainfall. Two homes were destroyed, two homes sustained major damage, and several homes received minor damage. In addition, there were multiple water rescues. There was one fatality during the event. The fatality was a female who was outside trying to get to higher ground when she was swept away in the flash flooding. In addition to the fatality, there were four injuries. All of the flooding reports and the fatality occurred in the Franklin Furnace area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
- Hail and Damaging Winds in New York, July 21, 2010$260,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245616.